When patients stop taking Prozac®, they may experience physical, mental and emotional withdrawal symptoms. Patients can have a quick resurgence of the same depressive symptoms they had prior to taking Prozac®, though the depression may be feel more extreme after stopping the drug. As a selective serotonin reuptake inhibitor (SSRI), Prozac® works directly on the brain. Thus, cessation of the medication can cause disturbances in mental processing. The physical manifestations of Prozac® withdrawal mimic other illnesses or cause patients to feel weak or tired. A thorough detoxification procedure, under the supervision of a medical professional, can help diminish or avoid Prozac® withdrawal symptoms.
Most people begin taking antidepressants to treat mental illness or chemical imbalances. Prozac® withdrawal symptoms can begin within the first day of a missed dose and can continue for as long as three months. The most common sign of Prozac® withdrawal symptoms are return of depression, uncontrollable crying, and suicidal thoughts. This can be particularly dangerous when the patient has been experiencing life in healthier and more balanced ways. Depression is rarely cured, and in many cases, this mental disorder is noticeably more severe in the weeks that follow Prozac® cessation than it was before taking the medication.
Prozac® withdrawal symptoms often affect the way that patients think. They may be easily confused or have trouble concentrating in the weeks that follow cessation the drug or they may feel inexplicably anxious. Those going through Prozac® withdrawal may be irritable, easily agitated, and possibly act out aggressively. While the drug is working its way out of the patient's body, he or she may suffer from vivid dreams and terrifying nightmares. Some people experience waking hallucinations as part of their Prozac® withdrawal symptoms.
Physical symptoms of Prozac® withdrawal can mimic influenza, infection, or other illnesses. Patients may experience stomach pains or diarrhea as the drug wears off. They may also have a fever, chills, and hot flashes that are characteristic of many other aliments. Anorexia may also occur as patients may feel nauseous or lack the desire to eat during the withdrawal period. Most patients experience malaise, or a general feeling of uneasiness or discomfort, after they stop taking Prozac®. These symptoms should be brought to the attention of a medical professional, as they may be signs on an unrelated disease.
There are other physical manifestations of Prozac® withdrawal symptoms. Patients may feel tingling or pain in their muscles and joints. Some find difficulty in coordination, especially when walking. They may lose their balance or trip easily. Patients may find themselves feeling physically weakened and easily fatigued after they stop taking the medication. Most patients experience lethargy or tiredness once they stop taking Prozac®.
Of all the antidepressant medications on the market, Prozac® has a relatively low occurrence of serious withdrawal symptoms. Any patient who considers stopping this medication should consult with his or her doctor to create a plan to successfully cease this medication. No one should suddenly stop taking this medication without careful proper planning supervision.